Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Laryngospasm, hypoxia, excited delirium, and ketamine – Part II

ResearchBlogging.org

Continuing from Part I, where our excited delirium patient was sedated quickly with IM (IntraMuscular) ketamine, but developed laryngospasm and cyanosis later at the hospital.
 

Assisted ventilation was discontinued and the patient was able to maintain a patent airway.[1]

 

All better!

Actually, not remotely All better!
 

After several minutes, the patient again developed hypoxia, airway obstruction, and spasms of the larynx.[1]

 


Laryngospasm image credit.
 

Do we have a good drug to prevent laryngospasm?

Can we ventilate him again? Yes, but there is a bit of a pattern developing. It would not be good to ignore the possibility that there may be more episodes of laryngospasm for this patient today.
 

Positive-pressure ventilation was again able to overcome the obstruction; however, given the recurrent nature of the laryngospasm, the trachea was intubated after the administration of succinycholine.[1]

 

No recreational drugs were found on the drug screen, but he did have an alcohol level of 220 (0.22 mg/dL). It is a mistake to think that excited delirium is always about illegal drugs.

No cocaine, no amphetamines, no PCP, not even bath salts. Just good old legal alcohol. Not even a huge dose of alcohol, but in that sweet spot between clearly drunk and unable to protect his own airway. How much of the alcohol did he burn off in the fight with police before the alcohol level was obtained?
 

Given the recurrent nature of the larygnospasm, our patient was ultimately intubated to decrease the risk of respiratory arrest during transport out of the ED for head CT. In contrast, during EMS transport, patients are not separated from the EMS provider until care is transferred at the receiving ED. The constant attendance to the patient by EMS providers allows for immediate and, if necessary, repeated assisted ventilation. Restricting ketamine to EMS units capable of rapid-sequence intubation therefore seems unnecessary.[1]

 

It is nice to see people acknowledge this difference between EMS and in-hospital care. With competent EMS personnel, we are almost never more than arm’s length away from the patient. A failure to recognize a problem with respirations is rarely possible with competent personnel. We should also never be allowed to intubate until after we have demonstrated competence with a BVM (Bag Valve Mask) and we should maintain that competence. Regular experience is important.
 

Providers should be educated to vigilantly monitor for hypoventilation. The use of end-tidal carbon dioxide measurement and pulse oximetry should be routine.[1]

 

All of the people in EMS complaining about not wanting to get in trouble should be using the EtCO2 (waveform capnography) and the SpO2 (pulse oximetry) to record that the patient is breathing adequately. By attaching printouts to our charts, we should be providing ourselves with great documentation of the patient’s breathing. If these are available and we don’t record EtCO2 and the SpO2, then we provide good evidence that we do not know how to manage respiratory depression. If we cannot manage respiratory depression, we should not be allowed to treat emergency patients.
 

Administration of ketamine to a patient in excited delirium allows EMS providers to rapidly perform lifesaving interventions, including vital sign assessment, cardiac monitoring, volume resuscitation, oxygen therapy, blood glucose determination, and medication administration.[1]

 

Is it acceptable to do blood glucose determination after ketamine?

Of course it is. Why use more needles than necessary when wrestling with a patient? If the patient is a known diabetic, but is combative, is it really a good idea to try to administer hyperosmolar solutions (such as D50W – 50% Dextrose in Water) through an IV to that combative patient? Not that there is any good reason for us to still be using stronger than 10% dextrose to reverse hypoglycemia.[2]

Is there a better drug than ketamine for managing the violence of excited delirium? To be continued in Part III.

Footnotes:

[1] Laryngospasm and hypoxia after intramuscular administration of ketamine to a patient in excited delirium.
Burnett AM, Watters BJ, Barringer KW, Griffith KR, Frascone RJ.
Prehosp Emerg Care. 2012 Jul;16(3):412-4. Epub 2012 Jan 17.
PMID: 22250698 [PubMed – in process]

[2] 10% Dextrose vs 50% Dextrose
 

Should EMS Still Use 50% Dextrose
Rogue Medic
Tue, 03 May 2011
Article
 

Dextrose 10% or 50% in the treatment of hypoglycaemia out of hospital? A randomised controlled trial.
Rogue Medic
Wed, 04 May 2011
Article
 

Comment on 10% Dextrose vs 50% Dextrose
Rogue Medic
Thu, 05 May 2011
Article

Burnett AM, Watters BJ, Barringer KW, Griffith KR, & Frascone RJ (2012). Laryngospasm and hypoxia after intramuscular administration of ketamine to a patient in excited delirium. Prehospital emergency care : official journal of the National Association of EMS Physicians and the National Association of State EMS Directors, 16 (3), 412-4 PMID: 22250698

.

Speak Your Mind